Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Boys

Hair pulling

My 6 year old had started pulling on his hair around Christmas time, which at first we just thought was nothing.  Then it progressed into him actually pulling out chunks and leaving bald spots.  He really didn’t even realize he was doing it.  At the time he was on Intuniv 2 mg and Concerta 27 mg.  His psychiatrist said it could be a side effect from the stimulants or caused by anxiety.  He stopped the Concerta and added Prozac.  Well the pulling stopped, but now I don’t know which thing helped him-the Prozac, or stopping the stimulants.  He is only on Intuniv for the ADHD and I can’t stand it-it makes him so sleepy and he has nightmares every night.  I really want him to go back on Focalin, which is what he started off on a year and a half ago, but the doctor stopped when it seemed to not be as effective, even when I suggested just increasing it.  Now he won’t prescribe any stimulants because of the hair pulling.  I also personally don’t think he has any issues with anxiety and don’t feel like he should be on prozac.  We are consulting another psychiatrist this week, but wondering if anyone has experienced anything similar?

Replies

Hi kmurdy! There is a similar discussion, on hair pulling, over in the Medication Reviews Forum. You can view those comments here: http://connect.additudemag.com/forums/viewthread/603/.

I think it’s smart to consult a new doc if you are not happy with the current treatment your son receives. THis new doc will either listen to your instincts or confirm what your current doc is telling you. Either way, it is likely to ease your mind a bit.

Penny
ADDconnect Moderator and Mom to 10yo Boy with ADHD

Posted by adhdmomma on Mar 24, 2013 at 7:03pm

HI kmurdy,
My daughter began pulling her hair in second grade long before she was diagnosed with ADHD.  She was ultimately diagnosed with both ADHD and an anxiety disorder (it was not easy to make the diagnosis as untreated ADHD makes people anxious!).

Hair pulling has been a huge problem for her and accelerated when she was in a very academic high school. Her physician sees no conflict betwen Focalin (for ADHD) and Zoloft (for anxiety).. 

So I think you are asking the right question by trying to determine whether your son has both ADHD and anxiety or whether the hair pulling is a side effect of ADHD meds.  Focalin, in our experience, had fewer side effects so you might want to revisit the question of trying Focalin again (or a different physician?).
Our daughter is doing really well—in college—just has to be very aware of stress and stress management.  Zoloft has made a huge difference in her life.
All best,
Susan

Posted by SusanC on Mar 24, 2013 at 7:58pm

My son started pulling his hair in 5th grade and he is currently not medicated.

The psychiatrist wanted to put him on Intuiv to help with focus but we did not do it as of this date.

The behavior comes and goes, mostly when he is stressed. There is another forum that talks about this subject too.

Take care. You’re not alone!

Posted by chrisd on Mar 26, 2013 at 2:02am

My 9 year old son began pulling his hair out and other tic like behavior on 40 mg on Vyvance.  We tried other stimulants that were less effective at school. We worked our way back to Vyvance for it’s academic benefits but added Guafancine 1-2 mg (a form of Intuniv.)  The combination has effectively stopped the hair pulling and minimized the other tic like behavior. So we have the academic benefits of the Vyvance without the disturbing behaviors that the stimulants kept raising to the surface. It was a long road to come to this combination but it works for us! Hoping you find a solution soon.

Posted by sojourner on Apr 10, 2013 at 8:43pm

I am new to this community but I just joined when I saw this thread becasue I wanted to share our experience. My son was on Vivanse in second grade and he too began pulling out his hair and picking at his fingenails so badly, he almost pulled off his whole thumbnail. That was the day we stopped taking it and these tic like habits stopped almost. We moved him to a school that was more interactive and kept him engaged, but still, the daydreaming and distraction persisted. Fast forward to fifth grade,when we started a new medicine called Quillivant XR which is a liquid form of medicine. I am pretty sure it is from the Ritalin family which is what focalin is. Honestly, he has not had one side effect. He eats, sleeps, and hasn’t changed at all, but his attention span and ability to focus has. Maybe you should try a new doctor like another poster suggested. Mine told me that some kids do better with the Adderall family, and some with the Ritalin family. Best wishes to you in finding a solution.

Posted by booth413 on May 29, 2013 at 8:17pm

that was supposed to say stopped almost immediately.

Posted by booth413 on May 29, 2013 at 8:18pm

My 7 year old daughter started pulling out her hair 2 years ago. She has ADD and, at that time, was taking ritalin and intuniv. We were so upset about the hair pulling that we took her to see a specialist who recommended Prozac. Around that same time, I decided to stop the stimulant, just to see if this would help and the hair pulling stopped immediately. After another month, we stopped the prozac because I felt that it was unnecessary (since she stopped pulling)  but kept her on Intuniv.

Unfortunately, the Intuniv made her too sleepy and, by itself, wasn’t a great med for her ADD, so we tried Strattera. The pulling did not return but her ADD was not under adequate control on Strattera, so, just 2 months ago, we tried another stimulant - Quillivant SR. It worked great for her ADD but would wear off around 3:30 or 4pm, so 2 weeks ago, we started a short acting 10 mg Ritalin tablet at 3:30 and, low and behold, the hair pulling started again! Ugh. She now has a huge bald patch and no eyelashes. Going to stop the afternoon ritalin and try Intuniv again, maybe that will help with homework and behavior after school. Hopefully, this will also put an end to the hair pulling.

Posted by Ri_weiss@yahoo.com on May 09, 2014 at 9:30am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.